You are not permitted to download, save or email this image. Visit image gallery to purchase the image.
More than 30 people have been treated at Auckland hospitals for bad reactions to what is thought to be a potent synthetic cannabis, in a cluster of cases that have surprised doctors in the past three weeks.
"We've had some more in the last few days," Emma Lawrey, a specialist at the Auckland City Hospital adults' emergency department, said.
That brings her hospital's tally to about 20. Middlemore in South Auckland has had about 12.
Dr Lawrey said it was the second and worst spike of synthetic cannabis users seeking emergency department help in Auckland since the Government banned previously lawful psychoactive substances including synthetic cannabis in May last year.
The patients, aged between 15 and the mid-40s, have suffered symptoms including a racing heart, agitation and especially seizures. Some had just one seizure, others several. The longest had continued for eight minutes.
Patients reported having smoked synthetic cannabis products called Chocolate Haze or Black Widow, Dr Lawrey said. The results of tests ordered by the police from the Institute of Environmental Science and Research were not yet available.
"It has not triggered some of the tests we would expect it to if it was synthetic cannabis. It's a little unclear. "We are calling it synthetic cannabis, but until we get the chemical structure we don't know for sure."
Dr Chip Gresham, a specialist at Middlemore's emergency department, said the suddenness of the spike in patient numbers so long after the ban indicated it was caused by a product that was new to Auckland streets rather than one that was stockpiled by users before the ban.
ESR has told the Government of finding three new synthetic cannabis chemicals since last July.
Medical researchers reported a sudden drop in the number of people seeking mental health care for synthetic cannabis reactions after the first legal restrictions were imposed in 2013 and said that cases became rare since last year's ban.